Alert archive / Indiana / Tornado Warnings in 2023

Tornado Warning 3, NWS Wilmington, OH

February 27, 2023Dearborn County, Franklin County, Ripley County, Indiana

NWS Wilmington, OH issued this tornado warning at Feb 27, 2023, 1:52 PM EST for Dearborn County, Franklin County, Ripley County, Indiana. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 27, 2023, 1:52 PM EST (18:52 UTC)
Expired
Feb 27, 2023, 2:15 PM EST
In force
23 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Dearborn County, IN, Franklin County, IN, Ripley County, IN

The radar

The Indianapolis radar (KIND), 106 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 2:09 PM ESTHAIL 1.254 W Cedar Grove, INPHOTO VERIFIED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 27, 1:28 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

319 
WFUS51 KILN 271852
TORILN
INC029-047-137-271915-
/O.NEW.KILN.TO.W.0003.230227T1852Z-230227T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
152 PM EST Mon Feb 27 2023

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Central Franklin County in southeastern Indiana...
  Northeastern Ripley County in southeastern Indiana...
  North central Dearborn County in southeastern Indiana...

* Until 215 PM EST.
    
* At 152 PM EST, a severe thunderstorm capable of producing a tornado
  was located over Batesville, moving northeast at 55 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Batesville, Brookville, Oldenburg, St. Leon, Cedar Grove, Mounds
  State Recreation Area, Huntersville, Ballstown, Penntown,
  Interstate 74 at State Route 101, Sharptown, New Trenton,
  Lawrenceville and Saint Peter.

This includes I-74 in Indiana between mile markers 149 and 162.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3929 8527 3930 8525 3951 8497 3933 8482
      3922 8523 3926 8530
TIME...MOT...LOC 1852Z 234DEG 46KT 3927 8521 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

McGinnis
2 follow-up statements
924 
WWUS51 KILN 271858
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
158 PM EST Mon Feb 27 2023

INC029-047-137-271915-
/O.CON.KILN.TO.W.0003.000000T0000Z-230227T1915Z/
Franklin IN-Ripley IN-Dearborn IN-
158 PM EST Mon Feb 27 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM EST FOR CENTRAL
FRANKLIN...NORTHEASTERN RIPLEY AND NORTH CENTRAL DEARBORN COUNTIES...
    
At 157 PM EST, a severe thunderstorm capable of producing a tornado
was located near Batesville, moving northeast at 50 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Batesville, Brookville, St. Leon, Cedar Grove, Sharptown, Mounds
State Recreation Area, New Trenton, Penntown, Lawrenceville, Saint
Peter and Interstate 74 at State Route 101.

This includes I-74 in Indiana between mile markers 150 and 162.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3932 8521 3951 8497 3933 8482 3924 8515
      3927 8519
TIME...MOT...LOC 1857Z 236DEG 45KT 3930 8513 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Binau
365 
WWUS51 KILN 271916
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
216 PM EST Mon Feb 27 2023

INC029-047-137-271925-
/O.EXP.KILN.TO.W.0003.000000T0000Z-230227T1915Z/
Franklin IN-Ripley IN-Dearborn IN-
216 PM EST Mon Feb 27 2023

...THE TORNADO WARNING FOR CENTRAL FRANKLIN...NORTHEASTERN RIPLEY AND
NORTH CENTRAL DEARBORN COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A Tornado Watch remains in effect until 600 PM EST for southeastern
Indiana.

Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.

Remember, a Tornado Warning still remains in effect for far eastern 
Franklin County Indiana until 245 PM. 

LAT...LON 3932 8521 3951 8497 3933 8482 3924 8515
      3927 8519
TIME...MOT...LOC 1915Z 234DEG 46KT 3944 8489 

$$

Binau

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Feb 27, 12:56 PM EST, 56 minutes earlier.

Area forecast discussion, Feb 27, 12:56 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1256 PM EST Mon Feb 27 2023

.SYNOPSIS...
A strong low pressure system will bring gusty winds and the
potential for severe weather today. High pressure will then
build into the region through the day on Tuesday. An unsettled
weather pattern returns for Wednesday and another large system
moves through Thursday night into Friday night.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid level low moving into western Illinois this morning will
begin to open up and weaken as it moves across the southern
Great Lakes this afternoon into this evening. At the surface,
an occluding low will ride east across northern Illinois into
southern lower Michigan through this afternoon.

Ahead of the low, a 60 to 70 knot 850 mb jet will continue to
shift east across our area as we head into this afternoon. This
is leading to several waves of WAA induced pcpn that will
continue to lift east northeast across our area into early
afternoon. Once we get on the backside of the axis of pcpn
currently moving across Indiana and western Kentucky, we will
start to get more into the warm sector. With some colder air
moving in aloft, we will then begin to destabilize from west to
east through mid afternoon. There remains some uncertainty with
the degree of instability though and this will result in a
somewhat conditional severe threat for this afternoon. However,
if we do destabilize enough, low/mid level wind fields will be
supportive of some stronger/severe storms. The primary severe
window looks to be in the 1 PM to 6 PM time frame. Damaging wind
will be the primary threat, but if we are able to get some
stronger updrafts, at least a lower end tornado threat will also
exist.

Outside of storms, gradient winds will also be gusty this
afternoon into this evening and this is covered by our current
Wind Advisory.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Shower activity will be ongoing at the start of the short term
as an upper level disturbance works through the region. Winds
will still be gusty this evening, however they will let up some
overnight. Cooler air will move into the region tonight into
Tuesday morning with low temperatures dropped to the 30s and
40s. High pressure will then build into the region for Tuesday
with highs in the upper 40s to near 60 degrees.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Surface high pressure will move off to the east Tuesday night. On
Wednesday, A WAA pattern will ensue ahead of an approaching cold
front and wave of low pressure. After lows in the 30s and 40s, it
will warm up nicely for the 1st of March under partly to mostly
sunny skies. Highs will range from the lower 60s north to the lower
70s south.

For Wednesday night into Thursday, a wave of low pressure and cold
front will move east through the region. Moist ascent in the form of
a low level jet, along with frontal convergence, will bring the
threat for showers, perhaps a rumble of thunder, Wednesday night.
The best chance will be focused across our south/southeast. On
Thursday, the system pulls away fairly quickly to allow for a brief
respite in the wet weather, at least from mid morning to mid
afternoon. After lows in the 30s and 40s, highs on Thursday will be
cooler, ranging from the mid 40s north to the lower 60s south.

The biggest weather maker in the extended will be another low
pressure system which will once again eject from the southern Plains
into the Ohio Valley Thursday night into Friday night. This system
is quite energetic, and will have another fairly deep surface low
associated with it. The biggest dilemma will be the exact track of
the low as it moves across the Ohio Valley. Operational model
differences continue at this juncture with the GFS the most
northerly, the ECMWF in the middle, and the Canadian the most
southerly. The further north the low goes, the less the threat of
winter pcpn, with a southern track bringing the threat of winter
pcpn farther south. Will continue with the ensemble mean of the NBM
which takes the low across the heart of our CWFA Ohio on Friday.
This solution brings some decent rainfall to the region with the
threat for snow confined mainly to our west central Ohio zones. Will
continue to monitor and tweak as we get closer. Also given
considerable spread, too early to mention flood potential or snow
fall amounts. It will be windy with wind gusts between 30 and 40 mph
possible. Temperatures of course will vary based on the low track
with cool readings northwest and the warmest readings expected over
the southeast.

The system exits to the northeast by Saturday, leaving linger clouds
and colder weather in the post frontal CAA pattern. It will actually
be below normal for early March with highs ranging from the mid 30s
north to the lower 40s south.

For Saturday night into Sunday, high pressure will settle into the
region. After a cold start in the 20s, highs on Sunday will range
from near 40 north to near 50 south which is still a little bit
below normal.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Scattered showers and thunderstorms will overspread the TAF
sites over the couple of hours and continue through late
afternoon. This is in association with a strong low pressure
system moving through the Great Lakes region. A chance of
showers will linger into early evening before tapering off as
the low moves off to the east.

MVFR cigs will prevail through much of the TAF period with some
MVFR to IFR vsbys possible within the shower activity through
this afternoon. Outside of showers, sustained south to southwest
winds of 20 knots with gusts to around 40 knots will be
possible this afternoon. Winds will swing around to the west
this evening and gradually decrease overnight.

.OUTLOOK...MVFR/IFR ceilings and visibilities possible
Wednesday night into Thursday morning. Gusty winds will be
likely Thursday night into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 10 PM EST this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Wind Advisory until 10 PM EST this evening for KYZ089>100.
IN...Wind Advisory until 10 PM EST this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...
NEAR TERM...JGL
SHORT TERM...
LONG TERM...Hickman
AVIATION...JGL
Hazardous weather outlook, Feb 27, 3:35 AM EST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
335 AM EST Mon Feb 27 2023

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-280845-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
335 AM EST Mon Feb 27 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is also the potential for severe weather today with damaging
winds and isolated tornadoes the primary threats. The best threat for
severe weather is between noon and 7 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

In the hours before

Special weather statement, Feb 27, 1:08 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
108 PM EST Mon Feb 27 2023

INZ050-058-059-066-073>075-080-KYZ091>093-OHZ026-034-035-042>044-
051>053-060>062-070>072-077>079-272015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Boone-Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-
Butler-Warren-Clinton-Hamilton-Clermont-Brown-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Florence, Burlington,
Oakbrook, Covington, Erlanger, Independence, Newport, Alexandria,
Kenton, Ada, Celina, Coldwater, Wapakoneta, St. Marys,
Greenville, Sidney, Bellefontaine, Troy, Piqua, Tipp City,
Urbana, Springfield, Eaton, Camden, Dayton, Kettering,
Beavercreek, Fairborn, Xenia, Hamilton, Middletown, Fairfield,
Oxford, Mason, Lebanon, Springboro, Wilmington, Blanchester,
Cincinnati, Milford, Georgetown, and Mount Orab
108 PM EST Mon Feb 27 2023

...STRONG THUNDERSTORMS EXPECTED THROUGH MID AFTERNOON...

Scattered strong to potentially severe thunderstorms will
overspread the region through 3 PM. Wind gusts in excess of 50 mph
will be possible with the stronger storms.

Stay weather aware over the next few hours and be prepared to
take action if storms approach your location.
Local storm report, Feb 27, 1:47 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
147 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     NON-TSTM WND GST KLUK LUNKEN AIRPORT     39.10N 84.42W
02/27/2023  M51 MPH          HAMILTON           OH   ASOS

&&

JEG
Local storm report, Feb 27, 1:50 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
150 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     NON-TSTM WND GST KCVG CINC N KY APT      39.05N 84.66W
02/27/2023  M46 MPH          BOONE              KY   ASOS

&&

JEG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 1:41 PM ESTSevere Thunderstorm WarningILNFayette, Union, Wayne49 min
Feb 27, 1:47 PM ESTSevere Thunderstorm WarningILNDearborn, Franklin, Ripley28 min
Feb 27, 2:12 PM ESTTornado WarningILNFranklin33 min

Nearby

Tornado Warnings in Indiana, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.